Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 149, NWS Memphis, TN

August 11, 20096 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 11, 2009, 8:04 AM CDT for 6 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2009, 8:04 AM CDT (13:04 UTC)
Expired
Aug 11, 2009, 11:00 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, Madison County, TN, McNairy County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 111304
FFWMEG
TNC023-039-071-077-109-113-111600-
/O.NEW.KMEG.FF.W.0149.090811T1304Z-090811T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
804 AM CDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE...
  CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 1100 AM CDT

* AT 804 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE REAGAN...PARSONS...MIFFLIN...JACKS CREEK...DECATURVILLE AND
  DARDEN.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...CONCORD ROAD AT LESTER CREEK...FAIRGROUND ROAD...LARGE ROAD
AT RUSSIAN CREEK...LARGO ROAD 4...NORTHWOOD STREET IN PARSONS AND OLD
LEXINGTON ROAD AT BEAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3548 8798 3546 8804 3543 8803 3542 8798
      3538 8799 3539 8802 3536 8802 3532 8879
      3562 8879 3571 8802 3567 8801 3561 8802
      3555 8797 3550 8796

$$
1 follow-up statement
000 
WGUS74 KMEG 111552
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 AM CDT TUE AUG 11 2009

TNC023-039-071-077-109-113-111602-
/O.EXP.KMEG.FF.W.0149.000000T0000Z-090811T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-HENDERSON TN-MADISON TN-CHESTER TN-HARDIN TN-MCNAIRY TN-
1052 AM CDT TUE AUG 11 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 AM CDT FOR
NORTHEASTERN MCNAIRY...NORTHERN HARDIN...CHESTER...SOUTHEASTERN
MADISON...SOUTHERN HENDERSON AND DECATUR COUNTIES...THE HEAVY 
RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OVER THE WARNED 
AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...CONCORD ROAD AT LESTER CREEK...FAIRGROUND ROAD...LARGE ROAD
AT RUSSIAN CREEK...LARGO ROAD 4...NORTHWOOD STREET IN PARSONS AND OLD
LEXINGTON ROAD AT BEAR CREEK.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3548 8798 3546 8804 3543 8803 3542 8798
      3538 8799 3539 8802 3536 8802 3532 8879
      3562 8879 3571 8802 3567 8801 3561 8802
      3555 8797 3550 8796

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:56 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 11, 6:56 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
656 AM CDT TUE AUG 11 2009

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&
.PREV DISCUSSION... /ISSUED 336 AM CDT TUE AUG 11 2009/

DISCUSSION...

SHORT-TERM (TODAY THROUGH THURSDAY NIGHT)...

A SERIES OF MESOSCALE CONVECTIVE SYSTEMS (MCS) HAVE DEVELOPED
ALONG A CONVECTIVE OUTFLOW BOUNDARY THAT IS CURRENTLY STRETCHED
FROM OKLAHOMA SOUTHEASTWARD ACROSS SOUTHERN ARKANSAS. HIGH CLOUDS
FROM THE CONVECTIVE TOPS HAVE MOVED ACROSS THE MID SOUTH THIS
MORNING PROVIDING PARTLY CLOUDY SKIES IN MOST AREAS. THESE
CONVECTIVE SYSTEMS SHOULD REMAIN WELL SOUTHWEST OF OUR AREA THIS
MORNING.

PRIMARY MID LEVEL SHORTWAVE CURRENTLY OVER THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY WILL DIG SOUTHEAST INTO THE TENNESSEE
VALLEY DURING THE DAY. THIS MID LEVEL SHORTWAVE COMBINED WITH THE
RIGHT ENTRANCE REGION OF AN 85KT UPPER LEVEL JET STREAK OVER THE
OHIO VALLEY WILL FOCUS INCREASED LARGE SCALE LIFT OVER THE MID
SOUTH LATER TODAY. THIS SYNOPTIC LIFT COMBINED WITH INCREASING
INSTABILITY FROM DAYTIME HEATING AND LOW LEVEL LIFT ALONG A
SOUTHEASTWARD MOVING COLD FRONT SHOULD SUPPORT LIKELY CHANCES FOR
SHOWERS AND THUNDERSTORMS. SBCAPES RANGING FROM 1500-3000J/KG...LI/S
BETWEEN -4C AND -6C...AND DEEP LAYER SHEAR BETWEEN 25 AND 35
KNOTS...SHOULD SUPPORT MULTICELLULAR STORM STRUCTURES SOME OF
WHICH MAY BE SEVERE. SPC HAS PLACED MUCH OF THE MID SOUTH UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS SEEMS
REASONABLE CONSIDERING THE STRENGTH OF THE SHORTWAVE AND EXPECTED
MODERATE INSTABILITY. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. PERIODS OF HEAVY RAIN AND LOCALIZED
FLASH FLOODING WILL ALSO BE POSSIBLE AS PRECIPITABLE WATER VALUES
REMAIN ABOVE 2 INCHES. LATEST HWO WILL CONTINUE TO HIGHLIGHT THE SEVERE
WEATHER POTENTIAL.

THE COLD FRONT WILL MOVE SOUTHEAST INTO NORTHERN MISSISSIPPI BY
LATER TONIGHT AND SOUTH OF THE FORECAST AREA BY WEDNESDAY
AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY
OF THE FRONTAL BOUNDARY TONIGHT INTO WEDNESDAY MORNING.

HIGH PRESSURE WILL BUILD OVER THE AREA ON WEDNESDAY AFTERNOON AND
REMAIN IN PLACE THROUGH THE END OF THE WEEK. THIS WILL PROVIDE DRY
WEATHER AND NEAR SEASONABLE TEMPERATURES FOR THE END OF THIS WEEK.

JLH

LONG-TERM (FRIDAY THROUGH MONDAY)...

00Z ECMWF/GFS LONG RANGE MODELS CONTINUE TO INDICATE HIGH
PRESSURE BRINGING RAIN FREE WEATHER TO THE MID SOUTH FRIDAY. AS
SURFACE/UPPER LEVEL RIDGING MOVE EAST BY SATURDAY...LOW LEVEL
MOISTURE FROM THE GULF OF MEXICO WILL BRING CHANCES FOR SHOWERS
AND THUNDERSTORMS BACK TO THE AREA FOR THE REMAINDER OF THE
PERIOD...ESPECIALLY DURING THE AFTERNOON/EARLY EVENING HOURS.
TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO AVERAGE NEAR
NORMAL TO SLIGHTLY ABOVE NORMAL.

CJC

&&

.AVIATION...
12Z TAF CYCLE

CHALLENGING AVIATION FORECAST THIS MORNING AS ATMOSPHERE REMAINS VERY
MOIST AND UNSTABLE ACROSS TAF SITES AND SCATTERED
SHOWERS/THUNDERSTORMS HAVE DEVELOPED AS OF 12Z ACROSS PORTIONS OF
W TN AND N MS. ADDITIONAL SHOWERS AND THUNDERSTORMS ANTICIPATED
TO DEVELOP AND BECOME MORE NUMEROUS AS COLD FRONT/UPPER LEVEL
TROUGH MOVES THROUGH THE REGION LATE THIS AFTERNOON INTO TONIGHT.
AS A RESULT...HAVE GONE WITH PREVAILING VCTS AND TEMPOS FROM
17-19Z AT JBR...18-20Z AT MEM...19-21Z AT MKL...AND 20-22 AT TUP
WHEN CONVECTIVE ACTIVITY ASSOCIATED WITH COLD FRONT ARRIVES AT TAF
SITES.

CJC
&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  72  90  70 /  60  40  10  10
MKL  89  70  88  64 /  60  40  10  10
JBR  88  68  88  65 /  60  30  10  10
TUP  91  72  91  67 /  60  60  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 11, 4:24 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CDT TUE AUG 11 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
424 AM CDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER THE MID SOUTH
TODAY. AN UPPER LEVEL DISTURBANCE COMBINED WITH A SURFACE COLD
FRONT AND INCREASING INSTABILITY WILL PROVIDE LIKELY CHANCES FOR
SHOWERS AND THUNDERSTORMS. THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. HEAVY RAINFALL
AND LOCALIZED FLOODING MAY ALSO ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT MAY BE NEEDED TODAY.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:05 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy40 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.